MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM PLATINUM FLYER BLADE; ARTHROSCOPE

SMITH & NEPHEW, INC. 4.0MM PLATINUM FLYER BLADE; ARTHROSCOPE
Model Number 72205292
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy, the inner lumen of the flyer blade broke off inside the knee.The pieces were removed with an arthroscopic grasper.The procedure was completed with a non-significant surgical delay using a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.This case reports, the inner lumen of the shaver broke off inside the patient¿s knee.Per case correspondence, all pieces were retrieved with an arthroscopic grasper and confirmed by x-ray.Per the product review history ¿no abnormalities were reported on this device during manufacture that would have contributed to the reported event.¿ the procedure was completed with a non-significant procedural delay using a backup device.It has been communicated that patient information is not available.Patient impact beyond that which was reported could not be determined.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A visual inspection found the blade returned without original packaging with the inner blade separate from the outer blade assembly.The distal end of the inner blade was missing a piece of the edgeform that had broken off.It was determined the device contributed to the reported event.The complaint was confirmed and the root cause was associated with an unintended use of the device.Factors that may have contributed to the reported event include an unintended excessive force during use, contact with another source, or excessive side-loading.No containment or corrective actions are recommended at this time.

Brand Name
4.0MM PLATINUM FLYER BLADE
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14476207
Report Number1219602-2022-00776
Device Sequence Number5335950
Product Code HRX
UDI-Device Identifier00885556764473
UDI-Public00885556764473
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K172092
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2026
Device Model Number72205292
Device Catalogue Number72205292
Device Lot Number50970262
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer07/04/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown